Common Pharmacy Errors that May Affect You

Pharmacy and medication errors are not limited to similar looking pills getting mixed up. A recent article by a pharmacist discusses the value of having an independent verification process in place in order to prevent mix ups or misinterpretations.

pills.jpgFor example, in one case an order for the drug “eribulin” was misinterpreted by a pharmacist and entered into the computer system as epirubicin, perhaps because of the similar spellings of the words. Fortunately in that case, a nurse discovered the error when she compared the prescription label with the original order, and as a result the patient did not receive the incorrect medication. Both of the drugs in that case are used in breast cancer treatment, which is another possible explanation for the pharmacist’s misinterpretation.

It is recommended that when the names of drugs are so similar, that hospitals and pharmacies have preventative measures in place to avoid look alike or sound alike mixups. For example, in the hospital where the mixup occurred, the hospital added additional terms to the names, and incorporated caps in the middle of the names to offset any potential misreadings. Additionally, an organization for drug safety has recommendations regarding how to list these medications to avoid other potential misreadings.

Another potentially common medication mistake occurs when the letter “L” is misread as a 1. For example, in one case, a nurse transcribed an order for lisinopril 2.5 mg daily for a patient, but the dose was later read as 12.5 mg daily. The person misread the final “L” in lisinopril was the number 1. Typically where the individual was transitioning from a higher to lower degree of care, as in this patient’s case, physicians will review all of the relevant orders and medications related to the patient’s treatment in order to address any potential treatment needs. In this case, however, that was apparently not done, as the patient received several incorrect doses at the higher dosage, and as a result eventually developed hypotension. Apparently this was not an isolated incident, and drugs with a lower case “L” are frequently misread, leading to common incorrect dosages.

When the rules of checking all prescriptions for accuracy before providing medications to the patient or customer are not followed, whether by pharmacists or other prescription filling personnel, patients suffer. It is important to remember that the people responsible for filling these orders are human, and they do make mistakes. However, these mistakes can mean the difference between life and death. Therefore, individuals should always double check prescribed medications, to ensure the proper dosage and medication.

The fact that a pharmacist took the time to address these two common errors in an article, is evidence that they are occurring with some sort of regularity. If the safety procedures in hospitals or pharmacies are not followed, in order to double check the medication or proper dosage, patients can suffer injury, and in some cases even death.

If you or someone you loved has been injured or died due to a pharmacy error in Maryland or Washington, D.C., you should contact an experienced pharmacy error attorney to discuss your legal rights. The pharmacy error attorneys at Lebowitz & Mzhen, LLC have many years of experience in successfully representing individuals who have suffered due to being administered incorrect dosages or the wrong medicine on account of a pharmacy misfill or other pharmacy error. Contact us today to schedule your initial consultation. You can reach us by calling 1-800-654-1949 or by visiting our website.

More Blog Posts:

CVS to Pay $650,000 and Establish Safety Procedures Following Prescription Errors in New Jersey, Pharmacy Error Injury Lawyer Blog, published March 12, 2013
Surgical Never Events Occur at Least 4,000 a Year, Study Finds, Pharmacy Error Injury Lawyer Blog, published March 5, 2013

Contact Information